Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Goodland, KS

May 9, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2001, 9:18 PM CDT for Norton County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2001, 9:18 PM CDT (02:18 UTC)
Expired
May 9, 2001, 10:15 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
3679 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 100218
SVRGLD
KSC137-100315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1015 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF CALVERT TO
  14 MILES NORTHWEST OF EDMOND...OR FROM 6 MILES SOUTHEAST OF NORTON
  TO 12 MILES SOUTHWEST OF NORTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDMOND AT 935 PM CDT
  DENSMORE AT 940 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE7
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3982 10004 3964 10005 3957 9902 3984 9900

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:06 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, May 9, 3:06 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT WED MAY 9 2001

SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE
SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A
VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF
THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT.
CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO
DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN
THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE
NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700
DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS
ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES
THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY
SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA.
ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER
THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH.
COLD FRONT MOVES THROUGH FRIDAY

AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS.
WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850
TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND
NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL
STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT.
LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY
AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS
PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A
TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.
WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD.

IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF
THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A
STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS
THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE
EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES
TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR
EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE
CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL
INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY.
SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA
LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE
ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN
THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP
EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES
COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE
UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY
WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE
BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER
ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, May 9, 5:08 PM CDT, 4 hours 10 minutes before
KSZ002>004-014>016-028-029-042-NEZ081-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT WED MAY 9 2001

THE STORM PREDICATION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

SEVERE THUNDERSTORM WATCH 215 IS IN EFFECT FROM 415 PM MDT (515
PM CDT) UNTIL 8 PM MDT (9 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:
IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE...
SHERIDAN...DECATUR...NORTON...AND GRAHAM.

IN SOUTHWEST NEBRASKA...RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

THEDE
Local storm report, May 9, 8:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT WED MAY 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    QUINTER                   KS   .88 INCH HAIL
05/09/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0615 PM    QUINTER                   KS   .75 INCH HAIL
05/09/01   GOVE                           REPORTED BY HAM RADIO
                                          OPERATOR.

0700 PM    11 N NORCATUR             KS   .88 INCH HAIL
05/09/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0705 PM    JENNINGS                  KS   .75 INCH HAIL
05/09/01   DECATUR                        REPORTED BY PUBLIC.

0705 PM    6 E NORTON                KS   .88 INCH HAIL
05/09/01   NORTON          p               REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 9, 8:59 PM CDT, 19 minutes before
KSZ002>004-014>016-028-029-042-NEZ081-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT WED MAY 9 2001

THE STORM PREDICATION CENTER HAS ALLOWED SEVERE THUNDERSTORM WATCH
215 TO EXPIRE FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA:

IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE...
SHERIDAN...AND DECATUR...NORTON...AND GRAHAM.

IN SOUTHWEST NEBRASKA...RED WILLOW.

A NEW SEVERE THUNDERSTORM WATCH...218...HAS BEEN ISSUED FOR
NORTON AND GRAHAM COUNTIES OF NORTHWEST KANSAS FROM 9 PM CDT UNTIL
2 AM CDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:37 PM CDTSevere Thunderstorm WarningGLDDecatur38 min
May 9, 8:08 PM CDTSevere Thunderstorm WarningGLDNorton67 min
May 9, 8:19 PM CDTTornado WarningGLDDecatur, Norton26 min
May 9, 8:53 PM CDTSevere Thunderstorm WarningGLDDecatur37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.